Alert archive / Texas / Red Flag Warnings in 2010

Red Flag Warning 1, NWS Austin/San Antonio, TX

January 23, 2010Val Verde County, Texas

NWS Austin/San Antonio, TX issued this red flag warning at Jan 23, 2010, 4:15 AM CST for Val Verde County, Texas. It took effect at Jan 23, 2010, 2:00 PM CST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2010, 4:15 AM CST (10:15 UTC)
In effect from
Jan 23, 2010, 2:00 PM CST
Expired
Jan 23, 2010, 12:37 PM CST
In force
Issued by
NWS Austin/San Antonio, TX

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2010-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2010-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 642 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2711 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
642 m²/s²
0-3 km storm-relative helicity
837 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WWUS84 KEWX 231015
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 AM CST SAT JAN 23 2010

...A RED FLAG WARNING IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CST THIS EVENING OVER VAL VERDE COUNTY...
...A FIRE WEATHER WATCH IS IN EFFECT FOR MUCH OF THE EDWARDS PLATEAU..
WESTERN HILL COUNTRY AND MIDDLE RIO GRANDE PLAINS FROM 1 PM TO 7
PM SUNDAY...

TXZ183-231815-
/O.NEW.KEWX.FW.W.0001.100123T2000Z-100124T0100Z/
/O.NEW.KEWX.FW.A.0001.100124T1900Z-100125T0100Z/
VAL VERDE-
415 AM CST SAT JAN 23 2010

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CST THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 PM CST THIS EVENING. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED.
THIS FIRE WEATHER WATCH IS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING. 

.STRONG WESTERLY WINDS WILL MIX DOWN TO THE SURFACE THIS AFTERNOON AS
A BROAD UPPER TROUGH ENTERS THE REGION. THE COMBINATION OF VERY
LOW RELATIVE HUMIDITIES..FALLING BELOW 20 PERCENT AND 20 FOOT
WINDS INCREASING TO 20 TO 30 MPH THIS AFTERNOON TO EARLY EVENING
WILL RESULT IN RED FLAG CONDITIONS. WINDS WILL DECREASE AFTER SUNSET
AND RELATIVE HUMIDITIES WILL GRADUALLY RECOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

A FIRE WEATHER WATCH MEANS WEATHER CONDITIONS ARE EXPECTED TO
PROMOTE FIRES THAT WILL BE DIFFICULT TO CONTROL ACROSS THE WATCH
AREA. A FIRE WEATHER WATCH IS COMPLETELY SEPARATE FROM A LOCAL
BURN BAN WHICH IS ISSUED BY LOCAL OFFICIALS.

&&

$$

TXZ184-185-202-203-217>219-228-231815-
/O.NEW.KEWX.FW.A.0001.100124T1900Z-100125T0100Z/
EDWARDS-REAL-KINNEY-UVALDE-MAVERICK-ZAVALA-FRIO-DIMMIT-
415 AM CST SAT JAN 23 2010

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM 1 TO 7 PM CST SUNDAY
AFTERNOON AND EVENING.

.STRONG WEST TO NORTHWEST WINDS WILL MIX DOWN TO THE SURFACE SUNDAY
AFTERNOON AS A BROAD UPPER TROUGH TRAVERSES EASTWARD ACROSS THE
REGION. THE COMBINATION OF VERY LOW RELATIVE HUMIDITIES..FALLING
BELOW 20 PERCENT AND 20 FOOT WINDS INCREASING TO 20 TO 30 MPH 
SUNDAY AFTERNOON INTO THE EARLY EVENING WILL RESULT IN RED FLAG
CONDITIONS. WINDS WILL DECREASE AFTER SUNSET AND RELATIVE
HUMIDITIES WILL GRADUALLY RECOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS WEATHER CONDITIONS ARE EXPECTED TO
PROMOTE FIRES THAT WILL BE DIFFICULT TO CONTROL ACROSS THE WATCH
AREA. A FIRE WEATHER WATCH IS COMPLETELY SEPARATE FROM A LOCAL
BURN BAN WHICH IS ISSUED BY LOCAL OFFICIALS.

&&

$$
1 follow-up statement
274 
WWUS84 KEWX 231837
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1237 PM CST SAT JAN 23 2010

...A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE WESTERN HILL
COUNTRY AND RIO GRANDE PLAINS SUNDAY AFTERNOON AND EVENING...

...RED FLAG WARNING IS CANCELLED FOR THIS AFTERNOON...

TXZ183-240245-
/O.CAN.KEWX.FW.W.0001.100123T2000Z-100124T0100Z/
/O.CON.KEWX.FW.A.0001.100124T1900Z-100125T0100Z/
VAL VERDE-
1237 PM CST SAT JAN 23 2010

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...
...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS CANCELLED
THE RED FLAG WARNING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM
SUNDAY AFTERNOON THROUGH SUNDAY EVENING. 

STRONG NORTHWESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH
WILL DEVELOP ACROSS VAL VERDE COUNTY THIS AFTERNOON. COOLER
TEMPERATURES WILL CREATE HIGHER DEWPOINTS AND RELATIVE HUMIDITIES.
THUS...THE RED FLAG WARNING FOR THIS AFTERNOON IS CANCELLED.
HOWEVER...ELEVATED FIRE WEATHER CONDITIONS ARE STILL EXPECTED AS
RELATIVE HUMIDITIES FALL INTO THE 20S PERCENT.

STRONG WEST TO NORTHWEST WINDS OF 15 TO 30 MPH AND RELATIVE
HUMIDITIES FALLING BELOW 20 PERCENT CAN BE EXPECTED SUNDAY
AFTERNOON AND EVENING. THIS WILL RESULT IN POTENTIAL OF RED FLAG
CONDITIONS. WINDS WILL DECREASE AND RELATIVE HUMIDITIES WILL
GRADUALLY RECOVER AFTER SUNSET SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS WEATHER CONDITIONS ARE EXPECTED TO
PROMOTE FIRES THAT WILL BE DIFFICULT TO CONTROL ACROSS THE WATCH
AREA. A FIRE WEATHER WATCH IS COMPLETELY SEPARATE FROM A LOCAL
BURN BAN WHICH IS ISSUED BY LOCAL OFFICIALS.

&&

$$

TXZ184-185-202-203-217>219-228-240245-
/O.CON.KEWX.FW.A.0001.100124T1900Z-100125T0100Z/
EDWARDS-REAL-KINNEY-UVALDE-MAVERICK-ZAVALA-FRIO-DIMMIT-
1237 PM CST SAT JAN 23 2010

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING. 

.STRONG WEST TO NORTHWEST WINDS OF 15 TO 30 MPH AND RELATIVE
HUMIDITIES FALLING BELOW 20 PERCENT CAN BE EXPECTED SUNDAY
AFTERNOON AND EVENING. THIS WILL RESULT IN POTENTIAL OF RED FLAG
CONDITIONS. WINDS WILL DECREASE AND RELATIVE HUMIDITIES WILL
GRADUALLY RECOVER AFTER SUNSET SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS WEATHER CONDITIONS ARE EXPECTED TO
PROMOTE FIRES THAT WILL BE DIFFICULT TO CONTROL ACROSS THE WATCH
AREA. A FIRE WEATHER WATCH IS COMPLETELY SEPARATE FROM A LOCAL
BURN BAN WHICH IS ISSUED BY LOCAL OFFICIALS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Jan 23, 3:44 AM CST, 31 minutes earlier.

Area forecast discussion, Jan 23, 3:44 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
344 AM CST SAT JAN 23 2010

.DISCUSSION...
THE BROAD PROGRESSIVE UPPER TROUGH WILL SWEEP INTO THE AREA TODAY
WITH A CHANCE OF SHOWERS EASTERN SECTIONS THIS MORNING INTO EARLY
AFTERNOON AS DRY WESTERLY FLOW MIXES DOWN TO THE SURFACE. THE
DRY LINE WILL ENCOUNTER GULF MOISTURE AND SOME SHOWERS MAY BREAK
OUT ALONG THE INTERFACE WITH JET DYNAMICS ALOFT. BY LATE AFTERNOON
AREA DRY SLOTTED WITH DRY WEST SOUTHWEST FLOW MIXED TO THE SURFACE.
HIGHS TODAY WILL REACH WELL INTO THE 70S GENERALLY ALONG AND EAST
OF THE ESCARPMENT WITH 60S ACROSS MUCH OF THE HILL COUNTRY. AS THE
BROAD UPPER TROUGH TRAVERSES THE AREA..THE DRY PACIFIC AIRMASS
WILL RADIATE DOWN INTO THE 40S TONIGHT WITH HIGHS SUNDAY IN THE
UPPER 60S TO LOW 70S UNDER MOSTLY CLEAR SKIES. THE THE UPPER
TROUGH MOVES EAST TOMORROW NIGHT..INCREASINGLY NORTHWEST FLOW
ALOFT WILL PROVIDE STABLE..CLEAR CONDITIONS WITH READINGS LOWERING
INTO THE 30S OVERNIGHT. THE FLOW ALOFT BECOMES MORE ZONAL MONDAY
THROUGH TUESDAY WITH MOSTLY CLEAR AND SEASONABLY MILD TO COOL
WEATHER MONDAY. HIGHS WILL BE MOSTLY IN THE 60S WITH LOW 70S
SOUTHWEST. RETURN SOUTHERLY FLOW TUESDAY WILL RESULT IN INCREASING
LOW CLOUDS DURING THE DAY. GOOD WARM..MOIST ADVECTION PATTERN
AHEAD OF THE NEXT SYSTEM WILL RESULT IN CLOUDY SKIES WITH A CHANCE
OF SHOWERS WEDNESDAY AND WEDNESDAY NIGHT. AS THE TROUGH PUSHES
EAST THURSDAY..A SPLIT FLOW PATTERN DEVELOPS WITH A COLD FRONT
MOVING INTO THE REGION. SHOWERS AND THUNDERSTORMS ARE EXPECTED
ALONG AND AHEAD OF THE FRONT. THEN..PROGRESSIVELY COLDER AIR
BEGINS LATE THURSDAY AND FRIDAY AS A COLD RIDGE BUILDS INTO THE
REGION.

&&

.FIRE WEATHER...
A RED FLAG WARNING WILL BE ISSUED FOR VAL VERDE COUNTY FROM 2 TO
7 PM TODAY AS DRY WESTERLY WINDS OF 20 TO 30 MPH MIX DOWN TO THE
SURFACE WITH RELATIVE HUMIDITIES OF 20 PERCENT OR LESS DURING THAT
TIME FRAME. THESE CONDITIONS MAY PROMOTE FIRES THAT MAY BE
DIFFICULT TO CONTROL. A FIRE WEATHER WATCH WILL ALSO BE ISSUED
FOR MUCH OF THE EDWARDS PLATEAU AND MIDDLE RIO GRANDE PLAINS
REGION FOR SUNDAY AFTERNOON INTO EARLY EVENING AS THE COMBINATION
OF WEST NORTHWEST WINDS BETWEEN 20 AND 30 MPH AND HUMIDITIES BELOW
20 PERCENT WILL LEAD TO PROMOTING FIRES THAT MAY BE DIFFICULT TO
CONTROL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  48  70  39  62 /  10  -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  76  46  72  34  65 /  10  -    0   0   0
NEW BRAUNFELS MUNI AIRPORT     76  47  73  38  69 /  10  -    0   0   0
BURNET MUNI AIRPORT            67  46  67  37  62 /  10  -    0   0   0
DEL RIO INTL AIRPORT           74  48  69  37  70 /  -   -    0   0   0
GEORGETOWN MUNI AIRPORT        71  48  68  37  61 /  10  -    0   0   0
HONDO MUNI AIRPORT             74  43  70  35  67 /  -   -    0   0   0
SAN MARCOS MUNI AIRPORT        76  46  71  37  65 /  10  -    0   0   0
LA GRANGE - FAYETTE REGIONAL   74  48  68  37  64 /  30  -    0   0   0
SAN ANTONIO INTL AIRPORT       72  45  72  38  67 /  10  -    0   0   0
STINSON MUNI AIRPORT           74  47  74  37  68 /  10  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
THE FOLLOWING COUNTIES: DIMMIT...EDWARDS...FRIO...KINNEY...
MAVERICK...REAL...UVALDE...VAL VERDE...ZAVALA.

RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 7 PM CST THIS EVENING
FOR THE FOLLOWING COUNTIES: VAL VERDE.

&&

02/10
Hazardous weather outlook, Jan 22, 4:26 PM CST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
426 PM CST FRI JAN 22 2010

TXZ171>173-183>194-202>209-217>225-228-231200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
426 PM CST FRI JAN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
AREAS OF DENSE FOG COULD DEVELOP AGAIN LATE TONIGHT INTO EARLY
SATURDAY MORNING. A DENSE FOG ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
AREAS OF DENSE FOG WILL BE POSSIBLE SATURDAY MORNING. A DENSE FOG
ADVISORY MAY BE NEEDED.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED SATURDAY AFTERNOON
ACROSS WESTERN PORTIONS OF SOUTH CENTRAL TEXAS...AND ACROSS MOST
OF SOUTH CENTRAL TEXAS SUNDAY. STRONG WEST WINDS OF 15 TO 25 MPH
ARE EXPECTED TO PUSH ACROSS SOUTHERN EDWARDS PLATEAU AND INTO THE
WESTERN HILL COUNTRY AND RIO GRANDE PLAINS SATURDAY AFTERNOON. THE
STRONG WESTERLY WINDS WILL BE EXPECTED ACROSS ALL OF SOUTH CENTRAL
TEXAS SUNDAY. THESE WINDS WILL PUSH VERY DRY AIR INTO SOUTH
CENTRAL TEXAS...WITH RELATIVE HUMIDITY VALUES EXPECTED TO DROP
INTO THE 20S FOR MANY LOCATIONS. THE BREEZY AND DRY WEATHER WILL
MAKE CONDITIONS FAVORABLE FOR THE SPREAD OF FIRE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 4:15 AM CSTFire Weather WatchEWXDimmit, Edwards, Frio, Kinney, Maverick, Real and 3 more11 hr
Jan 23, 5:01 AM CSTWind AdvisoryEWXEdwards, Val Verde13 hr
Jan 23, 3:15 PM CSTRed Flag WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 23 more27 hr

Nearby

Red Flag Warnings in Texas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.